Alert archive / Virginia / Special Weather Statements in 2015
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 4, 2015, 6:13 PM EDT for Floyd County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2015, 6:13 PM EDT (22:13 UTC)
- Expired
- Aug 4, 2015, 7:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
026
WWUS81 KRNK 042213
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE AUG 4 2015
VAZ013-016-017-042300-
FLOYD-CARROLL-PULASKI-
613 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...FLOYD
AND NORTHEASTERN CARROLL COUNTIES...
AT 612 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALLISONIA...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
ALLISONIA...
INDIAN VALLEY...
WILLIS...
AND ALUM RIDGE.
LAT...LON 3685 8076 3688 8076 3688 8074 3689 8076
3694 8075 3699 8050 3699 8049 3700 8048
3701 8042 3700 8042 3701 8041 3705 8023
3687 8023 3686 8029 3683 8033 3683 8034
3681 8034 3680 8036
TIME...MOT...LOC 2212Z 269DEG 16KT 3691 8068
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:53 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 3:53 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT TUE AUG 4 2015 .SYNOPSIS... A WEAK COLD FRONT WILL STALL ACROSS THE CAROLINAS WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO OUR FORECAST THROUGH MIDWEEK. AN AREA OF LOW PRESSURE IS EXPECTED TO FORM ALONG THE FRONT THURSDAY AND MOVE NORTHEAST ACROSS THE MID ATLANTIC REGION FRIDAY... WITH A MUCH BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS THROUGH THE END OF THE WORKWEEK. && .NEAR TERM /THROUGH WEDNESDAY/... CONVECTION HAS DEVELOPED AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS ACTIVITY WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THIS EVENING WITH THE GREATEST COVERAGE OF STORMS EXPECTED TO BE EAST OF THE BLUE RIDGE WHERE THE INSTABILITY IS GREATEST. SEVERE PARAMETERS ARE MARGINAL SO EXPECT SOME STRONGER STORMS TO PULSE UP AND PRODUCE HAIL AND GUSTY WINDS. THIS ACTIVITY WILL TAPER OFF WITH THE LOSS OF HEATING AFTER SUNSET. THE FRONT WILL NOT PASS CLEANLY THROUGH THE REGION AND WILL SERVE AS A TRIGGER FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS TOMORROW AFTERNOON AS UPPER LEVEL SHORT WAVE ENERGY APPROACHES FROM THE WEST. INSTABILITY AND DYNAMICS ARE LIMITED TOMORROW SO EXPECTING GENERAL THUNDERSTORMS WITH A LOW SEVERE THREAT. TEMPERATURES WILL BE QUITE SIMILAR TO READINGS WE HAVE SEEN OF LATE WITH MINS TONIGHT AROUND 70 EAST OF THE RIDGE TO LOW/MID 60S WEST...AND HIGHS WEDNESDAY LOWER 90S EAST TO MIDDLE 80S WEST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 430 AM EDT TUESDAY... BY THURSDAY MORNING...SHORT WAVE WILL BE COMING OUT OF THE MID MISSISSIPPI VALLEY. THIS FEATURE WILL CROSS THE FORECAST AREA ON THURSDAY NIGHT. SURFACE TO 850 MB BACK TO THE SOUTH AND POSSIBLY THE SOUTHEAST ON THURSDAY AHEAD OF THE LOW PRESSURE SYSTEM TRACKING ALONG THE FRONT. THIS FLOW WOULD BE ADVECTING IN PRECIPITABLE WATER VALUES IN THE 1.5 TO 2.0 INCH RANGE. WILL BE INCREASING PROBABILITY OF PRECIPITATION AND FORECAST RAINFALL AMOUNTS. BY FRIDAY MORNING...THE LOW WILL BE OVER SOUTHEAST VIRGINIA AND THE WINDS WILL BE OUT OF THE NORTHWEST IN OUR COUNTY WARNING AREA. THIS POSITION IS A COMPROMISE BETWEEN THE FARTHER NORTH BUT SLOWER NAM AND THE FASTER...YET FATHER SOUTH GFS AND IS ALSO CLOSER TO ECMWF SOLUTION. DIFFERENCES IN TIMING ALSO SHOW UP IN GUIDANCE FOR TEMPERATURES WEDNESDAY NIGHT THROUGH FRIDAY. WILL STAY CLOSER TO COOLER VALUES IN THE WEST AND NORTH FOR MAXIMUM TEMPERATURES ON THURSDAY AND ACROSS THE FORECAST AREA ON FRIDAY DUE TO ALL THE CLOUDS EXPECTED IN THE MORNING. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 430 AM EDT TUESDAY... OVERALL LARGE SCALE PATTERN DOES NOT CHANGE DURING THIS TIME FRAME. UPPER TROF REMAINS OVER THE EAST. NEXT WEEK THE TROF WILL AMPLIFY AND BRING A COLD FRONT THROUGH THE REGION AROUND DAY 7...TUESDAY. AT THE SURFACE...HIGH PRESSURE BUILD IN BEHIND THE DEPARTING LOW ON FRIDAY NIGHT AND SATURDAY. INCREASING SOUTHWEST FLOW RETURNS ON MONDAY NIGHT AHEAD OF THE APPROACHING COLD FRONT. ALSO ANTICIPATING SLIGHTLY WARMER 850 MB TEMPERATURES AHEAD OF THE FRONT ON MONDAY AND TUESDAY. TEMPERATURES THROUGH THE PERIOD LOOK TO BE CLOSE TO NORMAL. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 215 PM EDT TUESDAY... WEAK COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON AND GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. DO NOT EXPECT EXTENSIVE COVERAGE SO WILL USE VCTS ALL SITES AND AMEND AS NEEDED FOR SPECIFIC CELLS APPROACHING TAF SITES. OUTSIDE OF THIS CONVECTIVE ACTIVITY CONDITIONS LOOK TO BE VFR. POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT IS ONCE AGAIN COMPLICATED BY HOW MUCH MID/HIGH CLOUDS WILL DRIFT OVER FROM UPSTREAM CONVECTION AND MODEL INDICATIONS FOR SOME LOW CLOUDS TO DEVELOP OVERNIGHT IN LIGHT UPSLOPE WEST OF THE BLUE RIDGE BEHIND THE FRONT. CURRENTLY BELIEVE THE SCALES TIP AWAY FROM FOG SO WILL NOT INCLUDE ANY MENTION AT KBLF/KLWB/KBCB AND WILL INTRODUCE SOME BKN MVFR CLOUDS TOWARD DAYBREAK. IF A TAF SITE GETS APPRECIABLE RAINFALL FROM CONVECTION THIS AFTERNOON/EVENING OR ANTICIPATED CLOUD DEVELOPMENT IS LESS THAN EXPECTED FOG WILL NEED TO BE ADDED TO TAF SITES WEST OF THE BLUE RIDGE...POSSIBLY IFR/LIFR AT KLWB. THE FRONT WILL NOT PASS CLEANLY THROUGH THE REGION AND WILL LINGER TOMORROW AS UPPER LEVEL SHORT WAVE ENERGY APPROACHES FROM THE WEST. THIS SHOULD LEAD TO ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS BY WEDNESDAY AFTERNOON. HOWEVER THE BULK OF THIS ACTIVITY WILL BE BEYOND THIS TAF PERIOD SO WILL KEEP THE BACK END OF THIS FORECAST DRY AND INDICATE VFR AT ALL SITES AFTER DAYBREAK. WINDS WILL GENERALLY BE LIGHT WESTERLY TO NWLY THROUGH THE PERIOD WITH SOME OCCASIONAL LOW END GUSTS. EXTENDED AVIATION FORECAST... MOSTLY VFR OUTSIDE OF ANY DEEP CONVECTION THROUGH THE PERIOD. A FRONT WILL STALL ACROSS THE MID ATLANTIC BY LATE WEEK WHICH COULD BRING A BIT MORE COVERAGE OF SHOWERS/THUNDERSTORMS THURSDAY AND ESPECIALLY FRIDAY. THE THREAT OF SUB-VFR REMAINS LOW UNTIL THURSDAY...EXCEPT FOR THE TYPICAL FOG POTENTIAL AT KLWB/KBCB EACH MORNING BETWEEN 09-13Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...AMS LONG TERM...AMS AVIATION...MBS/PM
Hazardous weather outlook, Aug 4, 4:02 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT TUE AUG 4 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507- 508-052015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 402 PM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ035-044>047-058-059-052015- AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 402 PM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PIEDMONT AND SOUTHSIDE VIRGINIA LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL...AND ISOLATED DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MBS
In the hours before
Special weather statement, Aug 4, 4:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT TUE AUG 4 2015
VAZ007-009-012-042145-
TAZEWELL-WYTHE-SMYTH-
456 PM EDT TUE AUG 4 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
TAZEWELL...SMYTH...AND SOUTHWESTERN WYTHE COUNTIES...
AT 454 PM EDT...A BROKEN LINE OF STRONG THUNDERSTORMS WERE INDICATED
FROM JUST SOUTH OF CLAYPOOL HILL...TO MOUNTAIN EMPIRE AIRPORT...TO
SPEEDWELL...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MARION...
MOUNT ROGERS NATIONAL RECREATION AREA...
SPEEDWELL...
SUGAR GROVE...
AND BROADFORD.
LAT...LON 3695 8181 3696 8178 3698 8179 3702 8176
3681 8102 3679 8108 3677 8109 3677 8116
3676 8119 3676 8127 3674 8139 3672 8145
3692 8183 3693 8183
TIME...MOT...LOC 2054Z 300DEG 15KT 3696 8174
RABLocal storm report, Aug 4, 4:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 6 NNE HURT 37.15N 79.23W
08/04/2015 E1.00 INCH CAMPBELL VA TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL OF QUARTER SIZE ALONG WARDS
ROAD IN ALTAVISTA, VA.
&&
JMORROWSpecial weather statement, Aug 4, 5:20 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT TUE AUG 4 2015
VAZ058-042145-
HALIFAX-
520 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL HALIFAX COUNTY...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS NEAR CODY...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NATHALIE...
AND CRYSTAL HILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3693 7875 3692 7875 3683 7892 3696 7902
3701 7894 3700 7889 3698 7890 3698 7889
3699 7888 3699 7886 3697 7880 3695 7879
3696 7877 3695 7873 3694 7873
TIME...MOT...LOC 2120Z 292DEG 18KT 3699 7900
RSSpecial weather statement, Aug 4, 5:38 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT TUE AUG 4 2015
VAZ007-009-010-012-042230-
TAZEWELL-WYTHE-SMYTH-BLAND-
538 PM EDT TUE AUG 4 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
TAZEWELL...NORTHEASTERN SMYTH...WYTHE...AND SOUTHERN BLAND
COUNTIES...
AT 536 PM EDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
TAZEWELL TO NEAR CROCKETT...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
RURAL RETREAT...
CERES...
PATTERSON...
AND MAX MEADOWS.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3707 8156 3711 8093 3703 8089 3695 8081
3694 8081 3694 8080 3688 8074 3685 8081
3685 8086 3681 8104 3695 8157
TIME...MOT...LOC 2136Z 269DEG 22KT 3700 8148
RABLocal storm report, Aug 4, 6:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 N BIG ISLAND 37.55N 79.37W
08/04/2015 E1.00 INCH AMHERST VA PUBLIC
REPORT ON TWITTER OF QUARTER SIZE HAIL. TIME RADAR
ESTIMATED
&&
JRUCKMANSpecial weather statement, Aug 4, 6:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE AUG 4 2015
VAZ013-016-017-042300-
FLOYD-CARROLL-PULASKI-
613 PM EDT TUE AUG 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...FLOYD
AND NORTHEASTERN CARROLL COUNTIES...
AT 612 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALLISONIA...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
ALLISONIA...
INDIAN VALLEY...
WILLIS...
AND ALUM RIDGE.
LAT...LON 3685 8076 3688 8076 3688 8074 3689 8076
3694 8075 3699 8050 3699 8049 3700 8048
3701 8042 3700 8042 3701 8041 3705 8023
3687 8023 3686 8029 3683 8033 3683 8034
3681 8034 3680 8036
TIME...MOT...LOC 2212Z 269DEG 16KT 3691 8068
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:04 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Aug 4, 3:30 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Aug 4, 3:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Aug 4, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 43 min |
| Aug 4, 3:56 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 34 min |
| Aug 4, 4:15 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| Aug 4, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax | 63 min |
| Aug 4, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 39 min |
| Aug 4, 4:56 PM EDT | Special Weather Statement | RNK | Smyth | 49 min |
| Aug 4, 5:20 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Aug 4, 5:38 PM EDT | Special Weather Statement | RNK | Wythe | 52 min |
| Aug 4, 6:27 PM EDT | Special Weather Statement | RNK | Pulaski, Wythe | 48 min |
| Aug 4, 3:07 PM EDT | Special Weather Statement | RNK | Stokes | 23 min |
Nearby
Special Weather Statements in Virginia, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.